General Question

minniemau5's avatar

What are the effects of taking over 1000 mg of Ibuprofen (Advil) each day?

Asked by minniemau5 (432 points ) March 18th, 2011

I have Ibuprofen tablets that are 400 mg each, and I usually take between 3–5 tablets every day. Is this dangerous? I’m supposed to avoid medications like ibuprofen because I have only one kidney and I am very underweight, but I seem to be relying on them more and more for pain relief.

Observing members: 0 Composing members: 0

15 Answers

BarnacleBill's avatar

Not a good idea.

Ibuprofen may impair the ability of the kidney to cope with low renal blood flow states due to inhibition of prostaglandin-dependent afferent arteriolar vasodilation. Renal function may be further compromised in patients with heart failure, hypovolemia, cirrhosis, nephrotic syndrome, or hypoalbuminemia. Additional risk factors for ibuprofen-induced renal insufficiency are advanced age and concomitant use of diuretics.

A case-controlled study suggested that patients who consumed 5000 or more pills containing NSAIDs during their lifetime may be at increased risk of end-stage renal disease.

Patients with reduced renal function may be at increased risk for renal side effects. Renal side effects have included mild renal insufficiency, urinary retention, nephrotic syndrome with or without renal failure, acute renal failure due to tubulointerstitial nephritis, papillary necrosis, and acute tubular necrosis.

Source

janbb's avatar

They can be bad for your kidneys and affect your liver functioning. You need to talk to a doctor about pain management.

JmacOroni's avatar

In short, yes this can be dangerous and potentially life threatening. @janbb is correct, you need to talk to your doctor about pain management.

marinelife's avatar

Excess or regular use of Ibuprofen can cause kidney problems.

filmfann's avatar

You only have one kidney? Stop taking the ibuprofen!
Kidney Damage and Liver Damage!!! Please stop!

woodcutter's avatar

I can tell you from experience it will make your ears ring, constantly.

faye's avatar

There are so many analgesics out there. Your doctor could recommend something safer and probably more effective.

Kardamom's avatar

I know that they can cause irreparable liver damage if you are taking more than the prescribed dosage, which it appears that you are. Talk to your doctor about referring you to a pain specialist. There are all sorts of things that the pain specialists can try to help relieve your pain (other meds, biofeedback, accupuncture, massage etc). How do I know this? Because my Dad is seeing a pain specialist, through Kaiser. He had heart surgery last year and he is experiencing some lingering neuropathy pain. Sometimes they have to try several different things to find something that will work for you, but self medicating and taking more than the prescribed dosage of any medication can have serious consequences. Especially if you only have one functioning kidney. Please say you will contact your doctor tomorrow?

cazzie's avatar

1000mg is very much within a normal body’s limits to handle. Even with one kidney. Don’t drink alcohol with it or take anything else that will tax your liver and kidneys and I wouldn’t do it for longer than 5 days without a week or so break. I know the benefits to ibuprofin pain relief. That being said:

I’m more concerned about your mention of being under weight and using this product every day for an unspecified amount of days. You really do need to see a doctor about pain management, then, because I have no idea just how thin you are and what other problems you have. Why are you underweight? What is the source of your pain? How old are you? What other medical conditions do you have?

We can’t answer medical questions like this without all the information.

@woodcutter was the ibuprofen you were taking mixed with an aspirin? Taking too much aspirin definitely causes ringing in the ears.

JmacOroni's avatar

@cazzie she said she takes between 3–5 100mg tablets a day. That’s 1200–2000mg a day.

cazzie's avatar

@JmacOroni what’s your point?

JmacOroni's avatar

Well, you said that 1000mg a day is within a normal body’s limits to handle. I was just pointing out that she is taking as much as twice that amount. Also, according to questions she has asked in the past, she is dealing with other health issues.. and the original post states that she is supposed to be avoiding Ibuprofen. I would think pain management would be something that should be discussed with a doctor, especially if there are safer alternatives.

cazzie's avatar

@JmacOroni Did I not say that?

JmacOroni's avatar

That wasn’t me arguing with you. That was me agreeing with you, the only thing I was pointing out was that she is taking more than 1000mg a day, according to the OP.

woodcutter's avatar

@cazzie ~was the ibuprofen you were taking mixed with an aspirin? Taking too much aspirin definitely causes ringing in the ears.~ Yeah it probably was. I would switch between the two so there was bound to have been an overlap. Then there was the JD in the mix to wash everything together. Seemed to work but my doc at the time thought that treatment was unorthodox and suggested I stop doing that.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther